Day 1 Seventy-four-year-old Mrs MR was admitted to hospital after being referred with frank haematuria by her general practitioner (GP). She had presented to her GP 3 days earlier complaining of increasing confusion and urinary incontinence. A urinary tract infection was suspected for which the GP had prescribed ciproﬂoxacin 250 mg twice daily. Her past medical history included atrial ﬁbrillation, type 2 diabetes mellitus and osteoporosis.
The medication history, documented on the handwritten GP referral letter, included digoxin 0.625 mg daily, warfarin, furosemide 20 mg daily, gliclazide 80 mg twice daily, Tylex two tablets when required for pain, alendronate and Adcal-D3 plus ciproﬂoxacin 250 mg twice daily. An allergy to penicillin was also noted by the GP.
On examination Mrs MR appeared dehydrated. Her blood pressure was 110/70 mmHg and her pulse was normal at 80 beats per minute (bpm). Her temperature was elevated at 38.5°C. She was noted to be con- fused and unable to answer questions put to her by the junior doctor. Her serum biochemistry was as follows:
■ Sodium 141 mmol/L (reference range 135–145)
■ Red blood cells (RBC) 5 × 109/L (4.5–6.5 × 109)
■ Potassium 3.6 mmol/L (3.5–5)
■ White blood cells (WBC)15 × 109/L (4–11 × 109)
■ Creatinine 128 micromol/L(60–120)
■ Haemoglobin 11.8 g/dL (13–18)
■ Random blood glucose 16.5 mmol/L (3.5–10)
■ International normalised ratio (INR) 7
An intravenous IV sliding-scale insulin regimen was commenced to reduce her blood glucose level. The furosemide was discontinued. IV ﬂuids were written up as follows: 40 mmol potassium in 1000 mL sodium chloride
0.9% infusion, followed by 1000 mL sodium chloride 0.9% infusion.
Day 2 The pharmacist identiﬁed Mrs MR as a newly admitted patient on a medical ward. The following drugs were prescribed on her inpatient prescription chart:
■ Digoxin 625 micrograms at 0800 ■ Adcal D3 at 1800
■ Gliclazide 80 mg at 0800 and ■ Ciproﬂoxacin 250 mg 0800 and
1800, with the instruction to 2200 withhold while on sliding-scale
■ Warfarin with the instruction to insulin withhold
■ Alendronate 70 mg at 0800
■ Tylex two tablets every 8 hours ■ Paracetamol two tablets every for pain relief 6 hours for pain relief
‘Once only’ doses:
■ Vitamin K 1 mg IV stat
The penicillin allergy was appropriately documented on the chart.
Q1 How should the medication history be conﬁrmed?
Q2 Which drugs in Mrs MR’s medication history might make her susceptible to pharmaceutical problems?
Q3 Outline a pharmaceutical care plan for Mrs MR.
Q4 Which of the drugs prescribed on the inpatient chart indicates that the patient has an elevated INR?
Q5 What was the most likely cause of Mrs MR’s elevated INR?
The patient’s prescription was corrected as recommended. Trimethoprim
200 mg twice daily was added to treat her urinary tract infection.
Q6 Comment on the digoxin dose.
Q7 What other changes would you make to Mrs MR’s prescription?
When reviewing the IV therapy the pharmacist noted that the potassium infusion had been prepared on the ward by the addition of 40 mmol of potassium chloride to a 1 L infusion of sodium chloride 0.9%.
Q8 What hazards are associated with IV potassium replacement therapy?
Q9 How are the risks associated with the preparation of injectable medicines assessed?
Q10 What risk factors apply to the preparation of an infusion of 40 mmol potassium chloride in sodium chloride 0.9% solution?
Q11 Should concentrated potassium solutions be held in clinical areas?
The pharmacist noted that the alendronate prescription had been signed as given on 2 consecutive days before the prescription had been changed. The patient had been given two doses of 70 mg from her own supply of medicines.
Q12 What are the likely causes of this error?
Q13 Suggest ways in which this type of error might be avoided in future.
Day 3 Mrs MR remained confused and was now refusing to take anything orally. A nasogastric tube was passed to facilitate the administration of oral ﬂuids and medicines.
Q14 What risks are associated with drug administration through enteral feeding lines, and how can they be managed?
Q15 What advice would you give the nurses to facilitate administration of the tablets through the nasogastric tube?
Day 5 Mrs MR was much improved. Her temperature had reduced to
37.2°C and she was much less confused and able to talk to her daughter who came to visit. Her INR had returned to within the target range for thromboprophylaxis in atrial ﬁbrillation (2–3) and warfarin was re- prescribed at her usual maintenance dose.
Q16 How should information about Mrs MR’s medication be communicated to her GP?
Note: Read others reply before you proceed with your answers.